Send to:

Choose Destination
See comment in PubMed Commons below
AIDS. 1997 Sep;11(11):F79-84.

Overshoot of HIV-1 viraemia after early discontinuation of antiretroviral treatment.

Author information

  • 1Department of Internal Medicine, University of Amsterdam, The Netherlands.



To determine whether, as predicted by predator-prey dynamics, early withdrawal of antiretroviral therapy, i.e. when the number of CD4+ lymphocytes is still elevated, results in an overshoot of HIV-1 viraemia due to infection of increased numbers of available target cells at that time.


Five HIV-1-infected individuals were identified who discontinued antiretroviral therapy for various reasons after 8-19 days, and from whom stored serum samples obtained before, during, and shortly after treatment were available for measurement of HIV-1 RNA load. A mathematical model was designed to assess whether increased target cell availability could quantitatively explain the clinical observations.


After therapy withdrawal, increases in the HIV-1 RNA load to levels exceeding pretreatment values by log10 0.6-1.5 copies/ml were observed after 2-17 days in all four of the individuals who had treatment-induced increases in CD4+ cell counts at the time of therapy withdrawal. Increases in viraemia were maximal within a few days, and subsequently seemed to wane until the pretreatment equilibrium between virus and its target cells was attained. Mathematical modelling confirms that these transient increases in viraemia can be explained by increased availability of target cells at the time of therapy withdrawal.


Transient rises in HIV-1 viraemia do occur following early therapy withdrawal. These rises especially warrant consideration in short-term antiretroviral regimens for prevention of mother-to-child transmission, as are being studied in developing countries, since they could result in an increased transmission risk during the post-partum period through breast-feeding. This possibility needs to be investigated urgently.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk